Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


High WBC, Low CD4
Feb 22, 2004

My two most recent labs (each one week apart) came back showing a dramatic increase in WBC (from about 5,000)to 13,000; and at the same time, a dramatic decrease in CD4 from more than 600 down to 350. The lymphocytes dropped from about 35 to 12, the CD4/CD8 ratio dropped from 0.7 to 0.4, the Polys increased to above the normal range (11.4 or 86) and the Monocytes decreased to below the normal range (1). I just substituted Reyataz for Sustiva only a month earlier; and the VL also increased from <50 to 90 in my last two labs. The last lab also said "WBC deterioration noted on the blood smear."

This is very puzzling! It seems to suggest a bacterial infection. I've had no loss of energy or no other symptoms - other than I was surprised to find out that I lost about 10 lbs weight in about three weeks.

Do you have any thoughts on what may be causing this oddity, or what to look for, or what other diagnostic information might be helpful? It's my understanding that WBC usually declines along with CD4 in HIV disease progression. Should I be concerned about resistance developing to my current HIV meds is the VL just noise in this situation?

Response from Dr. Holodniy

The medication change should not have resulted in such acute changes in your WBC or CD4 count or percentage. Either some other underlying infection is going on in you or some mixup in the lab. I am not sure what to make of WBC deterioration comment. I think the viral load increase is a blip. But there are sufficient inconsistencies here that I would have both tests repeated sooner rather than later.



Previous
"1 in 1000 are infectious"?
Next
Viral Load Fluctuations

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement